Heart Failure Due to Inadequate Monitoring of Toxic Chemotherapy Drug

Michael Talve, CEO

Written by
— Updated on October 13, 2017

This case involves a twenty-five-year-old female who was diagnosed with Ewing’s sarcoma. The patient had a successful cancer resection surgery performed and started chemotherapy shortly thereafter. Her treating medical oncologist ordered an ECHO test prior to administering a several month long regimen of Adriamycin, which is known to be toxic to heart tissue. The patient presented to her oncologist’s office for several routine check-up appointments with complaints of cardiac side effects. The oncologist also noted in his records that she suffered from a significantly increased blood pressure, a notably high pulse rates, and generalized weakness and lethargy. The oncologist did not order a MUGA heart scan or further ECHO exams to monitor the patient’s deteriorating cardiac condition. While under the care of the oncologist, the patient developed heart failure and required emergent heart transplant surgery.

Question(s) For Expert Witness

  • 1. What should have been done differently to prevent this outcome?

Expert Witness Response E-006246

Doxorubicin may cause heart problems, including fatal heart failure. Heart problems may occur during doxorubicin therapy or some time after receiving this medication. The risk of developing heart problems depends on the patient’s dose, medical history (including previous heart disease, radiation therapy in the chest area), and previous use of this and other drugs (including daunorubicin and cyclophosphamide). Younger patients are at a higher risk and should be monitored more closely during the initial treatment period and later in life for delayed heart problems.

Contact this expert witness

Find a Cancer Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY